Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Topeka, KS

February 23, 2019Douglas County, Franklin County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Feb 23, 2019, 2:48 PM CST for Douglas County, Franklin County, Osage County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 2:48 PM CST (20:48 UTC)
Expired
Feb 23, 2019, 3:30 PM CST
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Douglas County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS53 KTOP 232048
SVRTOP
KSC045-059-139-232130-
/O.NEW.KTOP.SV.W.0001.190223T2048Z-190223T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
248 PM CST SAT FEB 23 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in east central Kansas...
  Southwestern Douglas County in east central Kansas...
  Southeastern Osage County in east central Kansas...

* Until 330 PM CST.

* At 248 PM CST, a severe thunderstorm was located 4 miles south of
  Lyndon, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Quenemo and Pomona Lake around 305 PM CST.
  Pomona around 310 PM CST.
  Overbrook around 320 PM CST.
  Centropolis and Globe around 330 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 9571 3855 9581 3890 9545 3869 9521
TIME...MOT...LOC 2048Z 226DEG 29KT 3855 9570 

HAIL...0.88IN
WIND...60MPH
 
$$

Skow
2 follow-up statements
953 
WWUS53 KTOP 232100
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
300 PM CST SAT FEB 23 2019

KSC045-059-139-232130-
/O.CON.KTOP.SV.W.0001.000000T0000Z-190223T2130Z/
Franklin-Douglas-Osage-
300 PM CST SAT FEB 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN DOUGLAS AND EAST CENTRAL
OSAGE COUNTIES...

At 300 PM CST, a severe thunderstorm was located near Pomona Lake,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated. At 2:55pm, dime size hail was reported 
         with this storm.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Pomona Lake around 305 PM CST.
  Pomona around 310 PM CST.
  Overbrook around 320 PM CST.
  Centropolis around 325 PM CST.
  Globe around 330 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 9567 3861 9570 3890 9545 3869 9521
TIME...MOT...LOC 2100Z 226DEG 29KT 3862 9561 

HAIL...0.88IN
WIND...60MPH
 
$$

Skow
822 
WWUS53 KTOP 232129
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
329 PM CST SAT FEB 23 2019

KSC045-059-139-232139-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-190223T2130Z/
Franklin-Douglas-Osage-
329 PM CST SAT FEB 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN DOUGLAS AND EAST CENTRAL OSAGE COUNTIES WILL EXPIRE AT
330 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3854 9567 3861 9570 3890 9545 3869 9521
TIME...MOT...LOC 2129Z 226DEG 29KT 3878 9539 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 12:17 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 23, 12:17 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1217 PM CST Sat Feb 23 2019

...Update to aviation forecast discussion...

...BLIZZARD EXPECTED ACROSS PORTIONS OF NORTH-CENTRAL KANSAS AND
FAR NORTHEAST KANSAS THIS AFTERNOON INTO TONIGHT CAUSING
PARTICULARLY DANGEROUS TRAVEL CONDITIONS...

...OVER HALF A FOOT OF SNOW EXPECTED IN PARTS OF NORTH-CENTRAL
KANSAS...

.MESOSCALE DISCUSSION...
Issued at 1046 AM CST Sat Feb 23 2019

The 32F surface isotherm extends from Marysville to Concordia to
Ellsworth. Intense 2-hour pressure falls of 3-6 mb centered over
southeast Kansas will allow this isotherm to slowly shift
southward in the next 4 hours, before surging eastward as surface
low pressure between Buffalo, Oklahoma and Ashland, Kansas
develops east- northeastward. Water vapor loops and mosaic radar
imagery indicate a well-defined deformation zone materializing
northwest of the 700-mb low track. Elevated warm/moisture
advection fostering a convective component to precipitation
generation from central Kansas and points eastward -- within the
bifurcated warm conveyor belt surmounting the lower-level cold
conveyor. This will support a long- duration precipitation event
along and northwest of a Council Grove to Topeka line. The
heaviest snow will be confined to an area northwest of the 32F
isotherm, in addition to a narrow corridor -- upwards of 25
miles -- east of the 32F isotherm, where wet-bulb-zero heights
will be adequately low.

Given the aforementioned evolution of the 32F isotherm, and
anticipated convective component to the precipitation generation,
several hours of 1-2-inch/hour snow rates are expected along and
northwest of a Concordia-Marysville line. Intense frontogenetic
ascent could even support thunderstorms embedded within the
broader deformation-zone snow shield across these areas. Storm
total snow accumulations have been increased to 8-10 inches in
this area. The tightening pressure gradient will support wind
gusts around 45 mph, yielding whiteout conditions and a blizzard
into this evening. Extremely dangerous impacts are expected along
and northwest of the Concordia-Marysville line.

The Blizzard Warning has been expanded eastward to include
Pottawatomie, Riley, Geary, and Dickinson Counties. Latest
observational data and model trends suggest that the deformation-
zone-precipitation shield and dry slot interface will extend
through these counties. Meanwhile, strengthening cold advection
later this afternoon will allow the precipitation to change to
snow between 2 and 4 PM in the added counties, while wind gusts up
to 50 mph are supported by the tightening pressure gradient. These
factors will support blizzard conditions across counties added to
the Blizzard Warning area -- with the most dangerous conditions
expected across western and northern parts of these counties where
2-4 inches of snow accumulation are expected. Elsewhere, the
Blizzard Warning continues.

Wabaunsee County and Morris County have been added to the Winter
Weather Advisory. Some eastward pivot to the deformation-
precipitation zone later today will occur as the midlevel low
shifts northeastward. This will combine with cooling boundary-
layer temperatures to support up to 2 inches of snowfall
combining with strong winds late this afternoon into the evening,
before the back edge of the deformation zone shifts northeast of
the area.

A Wind Advisory has been issued for locations outside of the
winter-weather highlights -- effectively encompassing areas along
and southeast of a line from Valley Falls to Topeka to Emporia.
Poor phasing of precipitation and adequately cold thermal
profiles for snow development should greatly limit winter-weather
impacts in these areas. However, the strengthening pressure
gradient surrounding the surface low, especially west of its
trailing cold front this evening into tonight, will support wind
gusts to 50 mph. This will occur in response to momentum transport
within the post-frontal mixed layer, aided by enhanced cold
advection aloft amid around 45 kt of flow in the low levels.

Thunderstorms will be possible, even amid the snow. Locations
along and east of a line from Emporia to Alma to Topeka may
experience adequate destabilization -- albeit very marginal --
within the boundary layer for shallow, surface-based convection to
materialize this afternoon. This would occur within a brief window
of time -- from 2 to 6 PM -- and will be highly conditional on
surface heating behind initial elevated, warm-advection-enhanced
storms -- some with small hail -- advancing northeastward across
northeast Kansas. If a storm were to persist at the edge of the
midlevel dry slot, vertical wind profiles would support a non-zero
damaging-wind-gust potential owing to convective momentum
transport. This risk is highly conditional, and the overall
potential for severe storms is very low.

&&

.SHORT TERM...(Today and tonight)
Issued at 351 AM CST Sat Feb 23 2019

The short-term focus will be on rapidly changing conditions into the
morning and midday hours over the forecast area as a winter storm
system kicks into gear and fairly quickly moves across the area
leaving more than enough snow in its wake.

Currently, the storm system is on the move and has been as
advertised so far with regards to its stages of development.  The
upper low and surface reflection just ahead of it are currently
deepening over the TX/OK panhandle vicinity.  Overall model guidance
has come into better agreement with the track of the low bisecting
the forecast area.

Right now, a relative calm with areas of reduced visibility and low
clouds with some areas of drizzle are spread across the area as a
mid level speed max has lifted through the region and associated
convective precip has moved northeast of the area.  The next batch
of precipition will be associated with the broad scale ascent and
intense vort max associated with the main system well on its way.
Low level wind and moisture flux responses have already begun. Thus,
a temperature gradient still remains over the area with the trend
being mostly slight warming from south to north through the area.
The concern still remains through early morning for some light
freezing drizzle ahead of the main forcing as temperatures are still
hovering around the freezing mark with no ice aloft.  Supercooled
droplets could deposit on the ground with a deep enough surface cold
layer in the very northern counties along the KS/NE border and cause
slick roads as drops freeze on the surface.  Therefore, will keep
the winter weather advisory here currently until 15Z.

The transition from here will be quick through the morning with
increase theta-e advection into the area as the main system lifts
into the area by mid morning and the strongest dynamics overspread
the area.  Strong height falls will allow for convective elements to
develop with some intense rain rates due to higher than normal PW
amounts for this time of year.  Thus, have kept mention of thunder
in the forecast early today especially over east central areas
into far northeast KS. Could be some rivers that do show quick
responses with runoff quickly taking place as ample recent
moisture and even snow remains on the ground. Meanwhile, a more
well developed TROWAL feature will deepen with colder air being
wrapped into the system over north central KS into southeastern NE
vicinity. As the upper low continues its trek across the area,
deep and intense low level frontogenesis develops and the
deformation zone quickly stretches over the northwestern side of
the system. Low level and upper forcing with upper level
divergence and speed max on the order 140 kts will work in
concert, along with the higher PW moisture fluxes, thus have
increase snowfall totals over the blizzard warning areas. Could
see a rather quick 6-8 inches with intense banding develop
-- some locally higher amounts can't be ruled out. Strong winds
will be a concern as well with above 35 mph winds likely common
through the blizzard warned area as well. Think the winter weather
advisory on the southeast border of the blizzard warning will be
well positioned too and only expected small snow amounts here.
Although, this area could still see near blizzard conditions due
to blowing snow as it falls.

The system does appear progressive which is good news.  Therefore,
exit timing should occur quickly hour-by-hour from 7 pm through
midnight.  Overall colder temperatures in the 20s and some teens
with fresh snowpack should be common from south to north across the
area by Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 351 AM CST Sat Feb 23 2019

In the wake of todays system surface high pressure will build
southeast into Kansas on Sunday as northwest upper flow transitions
to nearly zonal Sunday night. Cold advection on Sunday will keep
temperatures in the 20s and 30s for highs. The zonal pattern remains
in place through mid week. A developing lee side trough Monday will
bring southerly return flow to northeast Kansas on Monday. A range in
temperatures is expected as a warm front slides northward into
central and east central Kansas bisecting the area. Temperatures may
range from the upper 20s near the Nebraska border to the mid 40s
across east central Kansas. The boundary is reinforced on Tuesday
from the north as surface high moves southeast across the northern
PLains and into the Minnesota. Precipitation looks to remain to the
north of the cwa on Tuesday with broad isentropic lift along with
mid level frontogenetic forcing remains across Nebraska and the
Dakotas. However Tuesday night a cold front is forecast to move
through as a mid level trough moves across the northern Plains. Some
light precipitation is possible in zone of weak isentropic ascent
occurs. Dispersion amongst the models Wednesday through Friday lead
to a lower confidence forecast and low precipitation chances as a
result. Temperatures look to remain below seasonal normals for the
end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1211 PM CST Sat Feb 23 2019

For MHK, conditions will progressively deteriorate through the
afternoon with IFR to LIFR restrictions. Rain will change to snow
around 21Z, with blizzard conditions possible 22Z-01Z. Conditions
should become VFR around 03Z. For TOP/FOE, rain and occasional
thunderstorms with MVFR to IFR conditions are expected into this
evening. Rain could change to snow for a brief time early this
evening. For TOP/FOE/MHK, west-northwest winds will strengthen
between 21-00Z behind a cold front -- gusting to 40 kt -- before
weakening by late tonight into Sunday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for KSZ024-
037-038.

Wind Advisory from 4 PM this afternoon to midnight CST tonight
for KSZ026-039-040-054>056-058-059.

Blizzard Warning until midnight CST tonight for KSZ008-009-020-
021-034.

Blizzard Warning until midnight CST tonight for KSZ010>012-022-
023-035-036.

&&

MESOSCALE...Cohen
SHORT TERM...Drake
LONG TERM...53
AVIATION...Cohen
Hazardous weather outlook, Feb 23, 1:51 PM CST, 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
151 PM CST Sat Feb 23 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-242000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
151 PM CST Sat Feb 23 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A Blizzard Warning is in effect through midnight tonight for
locations along and west of a line from Dickinson County, to
Geary County, to Pottawatomie County, to Nemaha County, to Brown
County, including much of north-central and far northeast Kansas.

A Winter Weather Advisory is in effect through midnight tonight
for Morris, Wabaunsee, and Jackson Counties.

A Wind Advisory is in effect through midnight tonight for the
remainder of the outlook area, including portions of east-central
Kansas generally along and southeast of a line from Valley Falls
to Topeka to Emporia.

Isolated thunderstorms will be possible across the outlook area
through this afternoon. A few thunderstorms may produce small hail
or locally gusty winds across east-central Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen

In the hours before

Special weather statement, Feb 23, 9:29 AM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
929 AM CST SAT FEB 23 2019

KSZ037-038-054-231600-
Wabaunsee-Lyon-Morris-
929 AM CST SAT FEB 23 2019

...SPECIAL WEATHER STATEMENT...

At 929 AM CST, Doppler radar was tracking a strong thunderstorm over
Dunlap, moving north at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Eskridge, Bushong and Dunlap.

LAT...LON 3852 9635 3852 9644 3897 9635 3889 9598
      3845 9635
TIME...MOT...LOC 1529Z 199DEG 47KT 3857 9636

Cohen
Special weather statement, Feb 23, 9:43 AM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
943 AM CST SAT FEB 23 2019

KSZ038-039-054-055-231615-
Wabaunsee-Shawnee-Lyon-Osage-
943 AM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON
COUNTIES UNTIL 1015 AM CST...

At 943 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles south of Admire, moving north at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Eskridge, Harveyville and Admire.

This includes Kansas Turnpike between mile markers 134 and 164.

LAT...LON 3845 9607 3850 9619 3896 9609 3892 9582
TIME...MOT...LOC 1543Z 192DEG 45KT 3855 9612

Cohen
Special weather statement, Feb 23, 2:19 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
219 PM CST SAT FEB 23 2019

KSZ037-038-054-232045-
Wabaunsee-Lyon-Morris-
219 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 245 PM
CST...

At 218 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Wilsey, moving northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Council Grove, Bushong, Dunlap and Council Grove Lake.

LAT...LON 3852 9673 3889 9635 3872 9611 3852 9640
TIME...MOT...LOC 2018Z 226DEG 42KT 3854 9657

Cohen
Special weather statement, Feb 23, 2:19 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
219 PM CST SAT FEB 23 2019

KSZ054-055-058-232045-
Coffey-Lyon-Osage-
219 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN
COFFEY AND EAST CENTRAL LYON COUNTIES UNTIL 245 PM CST...

At 218 PM CST, Doppler radar was tracking a strong thunderstorm near
Neosho Rapids, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm. Conditions are favorable for the development of a brief
tornado. Please stay tuned for further updates.

Locations impacted include...
Osage City, Lebo, Melvern, Neosho Rapids, Reading, Olivet and Melvern
Lake.

This includes Interstate 35 between mile markers 139 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 9597 3839 9605 3871 9585 3853 9558
TIME...MOT...LOC 2018Z 220DEG 23KT 3840 9596

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:06 AM CSTWind AdvisoryTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 2 more12 hr
Feb 23, 9:29 AM CSTSpecial Weather StatementTOPWabaunsee31 min
Feb 23, 9:43 AM CSTSpecial Weather StatementTOPOsage32 min
Feb 23, 2:19 PM CSTSpecial Weather StatementTOPOsage26 min
Feb 23, 3:29 PM CSTSpecial Weather StatementTOPDouglas31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.